In a review article published in the February 2014 issue of Nature Reviews Clinical Oncology, Drs Tara Gangadhar and Robert Vonderheide of the Perelman School of Medicine, University of Pennsylvania, Philadelphia, USA, describe the adverse-event profiles for several novel immune therapy approaches for cancer, and discuss the appropriate management of patients receiving these therapies.
The development of effective immune-based therapy in oncology presents challenges in recognising and managing treatment-related toxic effects. Immune therapies are associated with a variable and unique spectrum of toxic effects, as exemplified by treatment with IL-2 and high-dose interferon. Although most medical oncologists are familiar with their adverse-effect profile, the administration remains limited to specialised centres with experienced and highly-skilled clinical care teams, capable of providing the supportive care required for patients undergoing such therapy, owing to the risk of severe hypotension and organ failure during treatment.
Similarly, several novel immune therapy approaches are currently limited to a few clinical research centres. Therefore, the authors recognise the educational needs and describe in their article the toxicity profiles of agents that block immune checkpoints, immunostimulatory agents, and adoptive T-cell therapy.
On-target and off-target effects
Immunotherapy is associated with adverse effects that can be mechanistically related to either on-target T-cell toxicity against target antigens that are expressed in normal, non-tumour tissue, or off-target effects such as breaking of self-tolerance.
On-target toxicities have been described in association with adoptive cell therapy based on CAR-expressing T cells that target B cell antigens, whereas breaking of self-tolerance is observed with CTLA-4 checkpoint blockade, and can involve T-cell activation targeting the colon, liver, skin, thyroid, or any other organ system. Cytokine-related systemic inflammatory responses are also observed in patients receiving immunomodulatory therapies, such as the use of CAR-expressing T cells and certain TNF receptor agonists.
Side effects of CTLA-4-blocking agents
CTLA-4 is a potent inhibitor of T-cell activation that helps to maintain self-tolerance. Administration of anti-CTLA-4 antibodies results in the activation of T cells, which may then orchestrate an antitumour response. Ipilimumab is approved for use in more than 40 countries, and has been administered to several thousands of patients, further defining the profile of immune-related adverse effects.
Immune-mediated adverse effects are common, but not severe in most patients; moreover, grade 1–2 adverse effects are usually reversible, although early recognition and intervention are essential. In this context, patient awareness, close monitoring and good communication between the care provider and patient are imperative.
It is also important for clinicians to be aware of the average time to onset for the most common ipilimumab-related immune toxicities. Skin-related adverse events, which are typically grade 2 or less, can occur 2–3 weeks after the first dose of ipilimumab, whereas liver and gastrointestinal events typically occur 6–7 weeks after treatment initiation, and endocrinopathies are usually observed 9 weeks after the initial drug administration. Of note, both responses and toxicities can be delayed, and might occur only after the final dose of ipilimumab; thus, follow-up should be continued for several months after cessation of treatment.
Enterocolitis is a frequent immune-related toxicity of ipilimumab. Gastrointestinal symptoms include diarrhoea, colitis or abdominal pain and, less commonly, blood or mucus in the stool, ileus and bowel perforation, which in rare cases necessitate surgical intervention. In general, mild gastrointestinal symptoms can be managed with antidiarrhoea treatment, during (or immediately after) prompt assessment for other causes (including Clostridium difficile infection). Ipilimumab treatment should always be halted in cases of moderate enterocolitis, but can be resumed if symptoms resolve or improve to mild or baseline within 7 days. Ongoing moderate symptoms should be treated with systemic steroids. Ipilimumab can be resumed once symptoms become mild or resolve and the steroid dose is reduced. Severe symptoms, including greater than seven stools per day over baseline or signs of bowel perforation, necessitate permanent discontinuation of ipilimumab, urgent evaluation for perforation, and, if perforation is not suspected or present, systemic administration of high-dose steroids. Steroids should be continued until symptoms become mild or fully resolve, at which time steroids should be tapered over at least 1 month. In general, colitis related to ipilimumab can be diagnosed based on clinical symptoms along with radiographic findings. Endoscopic evaluation can be avoided in most patients; however, a gastroenterological consultation and endoscopy with colonic biopsy should be considered in patients who have severe or persistent symptoms. In addition, treatment with infliximab—an antibody against TNF generally used to treat autoimmune disease—can be considered for individuals with severe or life-threatening immune-mediated toxicity who do not respond adequately to steroids and do not have contraindications to the use of this drug, such as perforation or sepsis.
Skin manifestations, including pruritus or rash, are also frequent immune-mediated adverse events. They are usually mild and can be managed with oral antihistamines or topical steroids without discontinuing ipilimumab. Severe immune-mediated dermatitis, including Stevens–Johnson syndrome, toxic epidermal necrolysis, ulceration, necrosis and bullous or haemorrhagic manifestations are rare (less than 1%), but require permanent discontinuation of ipilimumab and administration of high-dose systemic steroids.
Liver function tests should be performed before every dose of ipilimumab. Elevated AST or ALT levels should prompt withholding of ipilimumab. The treatment can be resumed once levels of these liver enzymes are less than 2.5 fold, and total bilirubin less than 1.5 fold above the upper limit of the normal ranges. Severe liver dysfunction (AST or ALT levels greater than fivefold or total bilirubin greater than threefold the upper limit of the normal ranges) is rare, but requires permanent discontinuation of ipilimumab due to the risk of fatal hepatic failure (<1% incidence).
Endocrinopathies can result from immune infiltration into either the thyroid or pituitary glands, resulting in thyroiditis or hypophysitis, respectively, which might manifest as hypothyroidism or hypopituitarism, including adrenal insufficiency and hypogonadism. Patients who present with new episodes of severe headache need to be urgently assessed with brain MRI, with detailed imaging of the pituitary gland. Enlargement and enhancement of the pituitary gland and stalk are diagnostic of hypophysitis. Thyroid function should be assessed before each dose of ipilimumab, with additional endocrine assessments as clinically indicated. Symptoms of hypopituitarism can be vague, and clinicians should, therefore, have a low threshold for testing for adrenal insufficiency, hypogonadism and thyroid dysfunction. Referral for an endocrinological consultation should be considered for all patients presenting with ipilimumab-related endocrinopathies. Although endocrinopathies are the only immune-related adverse effect with a high risk of irreversible toxicity, these events do not necessitate permanent discontinuation of ipilimumab, provided that symptoms resolve and patients are stable on hormone replacement therapy.
Neurological immune-mediated toxicity is rare, but can manifest as sensory or motor symptoms.
The development of biomarkers that can predict either the efficacy or the occurrence of severe immune-related toxic effects of ipilimumab is at an early stage.
Side effects of PD-1-blocking agents
PD-1 is expressed by T lymphocytes and, upon interaction with its ligands (PD-L1 or PD-L2), functions as a co-inhibitory receptor that dampens T-cell activation, thereby negatively regulating the immune response. Treatment with monoclonal antibodies that disrupt the interaction between PD-1 and PD-L1 results in significant antitumour activity.
Nivolumab, an investigational monoclonal antibody, was the first-in-class PD-1-blocking agent. MK-3475 is another investigational monoclonal antibody that binds to and disrupts the function of PD-1. Large randomised phase II and III studies are ongoing or planned for both nivolumab and MK-3475 in patients with melanoma, lung cancer and renal cell carcinoma.
The frequency of immune-mediated adverse events seems to be lower with PD-1-directed therapy than with CTLA-4-blocking antibodies. The most frequent toxicities reported for anti-PD-1 agents were mild fatigue, rash, pruritus, diarrhoea and colitis. Pneumonitis can range from mild (grade 1, asymptomatic radiographic findings only) to severe or very rarely life-threatening. Mild pneumonitis might be a class-related toxic effect. Pulmonary consultation, bronchoscopy and evaluation for an infectious aetiology should, therefore, be considered in any patient with possible drug-related pneumonitis.
As all anti-PD-1 agents are still in early phase testing, any adverse events possibly related to these investigational drugs are managed as per the relevant study protocol, either by withholding the drug or with frequent reassessment and monitoring, plus additional evaluations and consultations as clinically indicated.
Dr Vonderheide declares the receipt of research funding from Pfizer and Roche. Dr Gangadhar declares no competing interests.
Tara C. Gangadhar, Robert H. Vonderheide. Mitigating the toxic effects of anticancer immunotherapy. Nat Rev Clin Oncol 2014; 11(2):91–99.